Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2010, Volume 78, Issue 2

Axioms for Deferred Acceptance
p. 633-653

Fuhito Kojima, Mihai Manea

The deferred acceptance algorithm is often used to allocate indivisible objects when monetary transfers are not allowed. We provide two characterizations of agent‐proposing deferred acceptance allocation rules. Two new axioms—individually rational monotonicity and weak Maskin monotonicity—are essential to our analysis. An allocation rule is the agent‐proposing deferred acceptance rule for some acceptant substitutable priority if and only if it satisfies non‐wastefulness and individually rational monotonicity. An alternative characterization is in terms of non‐wastefulness, population monotonicity, and weak Maskin monotonicity. We also offer an axiomatization of the deferred acceptance rule generated by an exogenously specified priority structure. We apply our results to characterize efficient deferred acceptance rules.

Log In To View Full Content